Thunderstorm Wind, Orange
- When
- July 9, 12:05 PM EST
- Where
- Orange County, Middletown
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 41.450, -74.420
Tree and wires down on house.
Multiple thunderstorms developed along a stalled frontal boundary as an upper level trough approached the area. One of these thunderstorms was severe and produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
Multiple thunderstorms developed along a stalled frontal boundary as an upper level trough approached the area. One of these thunderstorms was severe and produced damaging wind gusts.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 9, 9:53 AM EST, 2 hours 12 minutes earlier.
Area Forecast Discussion
National Weather Service New York NY
1053 AM EDT Sun Jul 9 2023
.SYNOPSIS...
A slow-moving frontal boundary with an attendant wave of low
pressure impacts the region through tonight. The frontal wave
tracks east of the area by late Monday, with weak high pressure
gradually build in from the south and west. The center of high
pressure moves across Tuesday night into Wednesday then offshore
for the end of the week.
&&
.NEAR TERM /THROUGH TONIGHT/...
Slight increase with temperatures and POPs late this morning
especially to the north and west of NYC. Isolated to scattered
showers and thunderstorms are developing mainly north and west
of NYC. Expect these to increase in coverage and move farther
southeast going into this afternoon. Highs mainly in the lower
80s today with humid air with dewpoints in the low 70s.
The synoptic set up includes a slow-moving boundary, accompanying
frontal wave, and an abundantly moist environment. Into this
evening, a shortwave rounds the base of broad upper trough over the
Great Lakes, with heights gradually falling heights as this shifts
east. A weakening stalled frontal boundary remains just west of the
region into the afternoon, with a secondary front approaching behind
it. Divergent flow aloft will add to the upper forcing for ascent.
Showers and thunderstorms expand in coverage this afternoon and
slowly track from west to east through this evening. The
greatest instability looks to remain to the west of the region,
though BUFKIT soundings indicate between 1000 to 2000 J/kg of
SBCAPE west of the Hudson River, where SPC has a marginal risk
for severe weather with the potential for a few isolated
damaging wind gusts. Of greater concern, the mean cloud layer
flow is largely parallel to the boundary slowly moving east,
which may result in training convection. Combined with ample
moisture, PWATs around 2 inches, heavy rainfall leading to flash
flooding will be the primary threat.
Overall, a widespread 1-3 inches is likely to fall, with
locally higher amounts expected. These amounts are supported by
the 00z HREF, which has the axis of heaviest rainfall over NE
NJ, the Lower Hudson Valley, and SW CT, with 2-3 inches, and
locally higher amounts. However, any training of convection,
even farther east, could produce similar or higher, amounts than
this. There will continue to be some inherent uncertainty with
these types of convective events.
Based on all this, Flood Watch continues for much of the
region, with the exception across Long Island, where dry
antecedent conditions and higher FFG values leads to lower
confidence in flood occurrence.
Flood Watch Timing:
NE NJ/Lower Hudson Valley/NYC - 2pm Sunday until 6am Monday
Southern CT - 6pm Sunday til 2pm Monday
This is in line with WPC, which has expanded the moderate risk of
excessive rainfall to now include NYC, with areas to the east either
in a slight or marginal. The latest collaborated QPF Sunday through
Monday yields 2-3 inches of rain across the interior of the Lower
Hudson Valley and NE NJ with 1-2 across much of the remainder of the
CWA. Locally higher amounts will be likely.
There is also at least some potential for river flooding with this
event, with greatest chances along the flashier streams and creeks.
There still remains uncertainty as to which basins will receive the
heaviest rainfall. Monitor the latest river forecasts for the most
up to date information.
Guidance indicates a wave of low pressure develops along the
boundary as it tracks through the region, likely enhancing
precipitation with additional forcing overnight as it begins to
pivots northeast over the area. Because of this, as well as the
weak steering flow, rainfall is expected to continue into the
night, and likely into Monday, especially for Long Island and
southern Connecticut, but this exact placement is still a bit
uncertain. The thunderstorm threat lessens overnight, though
heavy downpours with a few rumbles of thunder remain possible,
especially for eastern areas.
&&
.SHORT TERM /MONDAY THROUGH MONDAY NIGHT/...
Into Monday, differences remain with guidance as to just how
quickly the precipitation exits the region. Most CAMs have
shower activity lingering across CT and LI into the afternoon,
with scattered activity potentially extending farther west into
NYC and NE NJ. Given this, maintained the flood watch going into
mid-afternoon for southern CT zones, with locally heavy
downpours still a possibility.
Mid level trough axis moves east of the area Monday night. At
the surface, low pressure is slow to exit, and lingers over
eastern areas into the evening, though there is model uncertainty
on how fast this wave of low pressure exits. Forecast has a
chance for showers and thunderstorms Monday evening into
overnight but the chance for thunderstorms will decrease
overnight into early Tuesday morning. With clouds and rain,
temperatures will be a bit below climo normals, with highs in
around 80. Largely stuck to blended guidance for this period.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
Mid level flow transitions to more of a zonal through with
slight height rises going through midweek. A less amplified mid
level shortwave moves across Friday with slight ridging resuming
thereafter going into the start of next weekend.
At the surface, low pressure moves farther northeast from southeast
of Long Island to Northern New England into Gulf of Maine vicinity
by Tuesday morning. There is model uncertainty on how fast this
wave of low pressure exits and some model solutions have it closer
to the forecast region than others. The center of high pressure
makes its way across the local area Tuesday night through Wednesday
and then will be moving increasingly offshore out into the Atlantic.
Overall, weather mainly dry Tuesday through midweek.
The next wave of low pressure along with a cold front will approach
Thursday into the start of next weekend. Chances for showers and
thunderstorms return to the forecast.
Forecast hottest day is Wednesday when forecast highs range from
mainly the upper 80s to lower 90s, about five degrees above normal.
Other days will not be as much above normal but still slightly above
normal for high temperatures.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
A slow-moving frontal system will approach from the west today
and move across the area tonight into Monday.
Similar to recent mornings MVFR conditions in low clouds and
with localized IFR possible. Conditions have been a little
slower this morning to improve and improvement to VFR is
expected closer to 17-18z.
Showers and thunderstorms are expected to develop ahead of a
cold front approaching this afternoon, continuing through the
night. MVFR or lower likely at times.
Winds will be mainly S-SE near 5-10 kt through the TAF period.
...NY Metro (KEWR/KLGA/KJFK/KTEB) TAF Uncertainty...
Timing of improvement to VFR may be off by an hour or two.
Any thunderstorms may be capable of producing strong gusty
winds.
OUTLOOK FOR 12Z MONDAY THROUGH WEDNESDAY...
Monday: MVFR or lower possible at times. Showers likely. A
chance of thunderstorms day into evening.
Tuesday and Wednesday: Mainly VFR.
Thursday. MVFR or lower possible with a chance of showers and
thunderstorms, mainly afternoon into night.
Detailed information, including hourly TAF wind component forecasts,
can be found at: https:/www.weather.gov/zny/n90
&&
.MARINE...
Conditions remain below SCA criteria through midweek with a
weak pressure gradient over the area.
Much of the long term period will maintain below SCA conditions on
all waters. For Thursday late afternoon into Thursday night next
week, winds and seas increase with marginal SCA conditions across
the ocean.
&&
.HYDROLOGY...
Flood Watch in effect today into Monday, with the exception of
Nassau and Suffolk counties on Long Island, for the potential
for training of showers and thunderstorms along a slow moving
frontal system. This could result in areas of flash flooding.
The greatest threat for flash flooding appears to be across our
western sections of the CWA where WPC has placed a moderate
risk for excessive rainfall. Some flashier streams and rivers
will also be at risk of flooding.
Much of the rainfall is expected to be over by Monday night. Could
still see rainfall amounts near a half inch or less Monday night
especially with any lingering thunderstorms. Overall, a
widespread 1 to 2 inches is expected, with locally higher
amounts between 2 and 4 inches. Otherwise, no significant
widespread rainfall expected mid to latter part of next week.
&&
.TIDES/COASTAL FLOODING...
There is a low risk of rip current development for all ocean
beaches thru Mon.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...Flood Watch from 8 PM EDT this evening through Monday
afternoon for CTZ005>012.
NY...Flood Watch from 2 PM EDT this afternoon through late tonight
for NYZ067>075-176-178.
NJ...Flood Watch from 2 PM EDT this afternoon through late tonight
for NJZ002-004-006-103>108.
MARINE...None.
&&
SYNOPSIS...DR
NEAR TERM...JM/BR/DR
SHORT TERM...DR
LONG TERM...JM
AVIATION...BC/DW
MARINE...DR
HYDROLOGY...DR
TIDES/COASTAL FLOODING...Hazardous Weather Outlook National Weather Service New York NY 338 AM EDT Sun Jul 9 2023 NJZ002-004-006-103>108-NYZ067>075-176-178-100745- Western Passaic-Eastern Passaic-Hudson-Western Bergen-Eastern Bergen- Western Essex-Eastern Essex-Western Union-Eastern Union-Orange- Putnam-Rockland-Northern Westchester-Southern Westchester- New York (Manhattan)-Bronx-Richmond (Staten Island)-Kings (Brooklyn)- Northern Queens-Southern Queens- 338 AM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM 2 PM EDT THIS AFTERNOON THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northeast New Jersey and southeast New York. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Showers and thunderstorms are expected to develop today and will be capable of producing heavy downpours. This may result in flooding of urban, low lying or poor drainage areas, and small streams and creeks. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. ANZ331-332-335-338-340-345-350-353-355-100745- Long Island Sound East of New Haven CT/Port Jefferson NY to the Mouth of the Connecticut River- Long Island Sound East of the Mouth of the Connecticut River- Long Island Sound West of New Haven CT/Port Jefferson NY- New York Harbor-Peconic and Gardiners Bays- South Shore Bays from Jones Inlet through Shinnecock Bay- Moriches Inlet NY to Montauk Point NY out 20 nm- Fire Island Inlet NY to Moriches Inlet NY out 20 nm- Sandy Hook NJ to Fire Island Inlet NY out 20 nm- 338 AM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for Atlantic coastal waters. .DAY ONE...Today and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time that would meet NWS warning criteria. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. CTZ005>012-100745- Northern Fairfield-Northern New Haven-Northern Middlesex- Northern New London-Southern Fairfield-Southern New Haven- Southern Middlesex-Southern New London- 338 AM EDT Sun Jul 9 2023 ...FLOOD WATCH IN EFFECT FROM THIS EVENING THROUGH MONDAY AFTERNOON... This Hazardous Weather Outlook is for southern Connecticut. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. Showers and thunderstorms are expected to develop today and continue into Monday. These will be capable of producing heavy downpours and may result in flooding of urban, low lying or poor drainage areas, and small streams and creeks. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation will likely be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria. NYZ078>081-177-179-100745- Northwest Suffolk-Northeast Suffolk-Southwest Suffolk- Southeast Suffolk-Northern Nassau-Southern Nassau- 338 AM EDT Sun Jul 9 2023 This Hazardous Weather Outlook is for southeast New York. .DAY ONE...Today and tonight. Showers and thunderstorms are expected to develop late today and will be capable of producing heavy downpours. This may result in flooding of urban, low lying or poor drainage areas, and small streams and creeks. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. && This Hazardous Weather Outlook provides a summary of potential widespread hazardous weather events that may reach NWS warning criteria. Most long fused NWS watches, warnings, and advisories in effect are highlighted. Please refer to the latest NWS forecasts for weather not meeting NWS warning criteria.
The Albany radar (KENX), 130 km away, was scanning. The volume nearest the first event began at 17:04 UTC.
1 thunderstorm wind, 1 lightning. Local standard time, as filed.
Tree and wires down on house.
House fire caused by lightning strike on Chestnut Lane.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2023Every state in 2023This day in weather historyWarnings in New York, July 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1125288, 1125289.